Washington, 2015Debris Flow in Washington, March 15, 2015
March 15, 2015 · NWS OTX · 1 event in 1 county or zone
An atmospheric river of moisture brought near 48 hours of steady rainfall to Northeast Washington. 48 hour rainfall totals generally varied between one and up to near three inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $500
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An atmospheric river of moisture brought near 48 hours of steady rainfall to Northeast Washington. 48 hour rainfall totals generally varied between one and up to near three inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 15, 1:48 PM PST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 15, 1:48 PM PST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
248 PM PDT SUN MAR 15 2015
.SYNOPSIS...
Rain will come to an end for most of the Inland Northwest this
evening. Then it is expected to become quite windy tonight as a
cold front sweeps through the region. Wind gusts of 40 mph will be
possible across southeast Washington, the West Plains, and
portions of the Columbia Basin. Some light showers will linger
over the far north Idaho Panhandle Monday, but most of Washington
will be dry. Another shot of rain will be possible Tuesday and
Wednesday, followed by drier conditions Thursday and Friday.
&&
.DISCUSSION...
...Urban and Small Stream Flood Advisories are in Effect through
this Evening for Portions of the Idaho Panhandle, Northeast
Washington, and the North Cascade Burn Scar Areas...
Tonight: A deep surface low will spread east across the state of
Washington this evening bringing more rain to north Idaho and
eastern Washington. As of 2AM, the center of the surface low was
making landfall over southwest Washington. A slow moving warm
front ahead of the surface low was laying in the vicinity of
Interstate 90. Strong thermal packing along the front has been
the focus for broad warm frontal lift overnight through the day.
Many areas in the Cascades, northeast Washington and north Idaho
have received in excess of an inch of rain during the last 24
hours. Up to an additional half inch of rain will be possible this
evening along the Canadian border as the surface low crosses the
Cascades and draws the warm front northward. Developing westerly,
cross Cascade flow early this evening will bring an abrupt end to
our rain along the East Slopes and Columbia Basin. Drying will
spread rapidly across eastern Washington and the Idaho Panhandle
in the mid to late evening hours as the surface low quickly shears
eastward. Our attention will turn from rain to wind behind the
cold front. There will likely be a 6 to 8 hour period of breezy to
windy conditions tonight as a strong southwest pressure gradient
develops over southeast Washington and the southern Panhandle.
Steepening low level lapse rates suggest that 850mb 40-45kt
momentum will produce gusts around 40 mph around Spokane, Pullman,
Pomeroy, and Ritzville. Mountain ridges will also be quite windy
tonight.
Monday and Tuesday: Wrap around deformation precipitation is
forecast by the models to linger Monday around Bonners Ferry,
Clark Fork, and Priest Lake. The remainder of the Inland Northwest
should dry out. Chilly breezes in the morning will give way to
light winds as the pressure gradient relaxes. It looks like a
relatively mild afternoon on Monday. A fair amount of model
uncertainty remains for Tuesday. The NAM and GFS shear a weak
upper level disturbance across far southeast Washington into the
Idaho Panhandle. The Canadian model and ECMWF bring this
disturbance further north and west, producing light rain showers
into central and eastern Washington as well as the Panhandle. A
compromise was followed with 20-40 percent chances of showers for
the majority of the forecast area. /GKoch
Wednesday through Sunday...In the wake of Tuesday's weak front
passage models generally agree on a short lived ridge building
over the Pacific Northwest WEDNESDAY but suggest there will be
some lingering scattered showers over the Cascade and north Idaho
Panhandle mountains. Snow levels will will still be generally
above 5000 feet with little accumulation. At this point,
temperatures look to be slightly above normal with low to mid 50s
in the northern tier areas with lower 60s south in the Basin and
Lewiston/Clarkston area.
Going into Thursday and Friday another developing low pressure
system off the Pacific coast pumps up the ridge and high
temperatures 5 to 8 degrees. Enough moisture and energy may
spill into the ridge to bring some light rain or sprinkles to
the Cascades and northern mountains near the Canadian border
There is some model timing differences with the GFS being more
AGGRESSIVE with light rain potential in these areas. Either way,
points farther south and east should be potentially drier and
warmer ahead of this Pacific weather system.
Going into early Saturday the Pacific trough is scheduled to kick
inland with a fair amount of energy and moisture for a period of
widespread showers clearing from the southwest by Saturday as the
cold front moves through. This weather systems looks to be a
fairly quick mover with drying westerly flow in its wake Saturday
night and some wind gusts possibly near 30 mph. This front will
bring high temperatures back down another 5 degrees Saturday into
Sunday. Sunday looks to be fairly dry with slightly warmer
temperatures and light wind. TC
&&
.AVIATION...
18Z TAFS: A warm front will lie across the region today and
provide the focus for the moderate rain. It will also play havoc
to the winds and lead to areas of MVFR/IFR cigs/vsbys close to the
boundary. Currently it stretches across the KGEG-KCOE corridor to
the KMWH area with light speeds but erratic directions. The warm
front will creep northward as a surface low tracks east the
Cascades late this afternoon and into southern BC by this evening.
This will bring a cold front across the TAF sites this evening and
cause winds to switch to the west/southwest and turn gusty. It
will also bring an end to the steady rain with drier VFR
conditions expected after midnight. Areas of IFR cigs are possible
by 12z. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 40 55 35 52 38 56 / 100 10 10 40 40 10
Coeur d'Alene 39 55 34 51 38 55 / 100 20 10 40 40 20
Pullman 43 57 42 53 39 57 / 100 10 10 40 30 20
Lewiston 47 61 44 57 42 60 / 60 10 10 50 30 20
Colville 42 55 34 52 36 59 / 100 30 10 20 40 20
Sandpoint 41 50 31 51 35 54 / 100 60 10 30 50 40
Kellogg 39 53 36 51 37 52 / 100 50 10 50 40 50
Moses Lake 40 61 37 59 37 63 / 60 0 10 20 10 10
Wenatchee 41 61 43 61 42 65 / 80 10 10 20 20 10
Omak 38 56 35 58 36 63 / 100 10 10 20 30 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 15, 4:04 AM PST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
504 AM PDT SUN MAR 15 2015
IDZ002-003-026-027-WAZ032>038-041-043-044-161400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
504 AM PDT SUN MAR 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001-004-WAZ031-042-161400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
504 AM PDT SUN MAR 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RAIN WILL CONTINUE TODAY AND TONIGHT INCREASING IN INTENSITY AT
TIMES. HEAVY RAIN IS POSSIBLE NEAR THE CASCADE CREST AS WELL AS IN
THE IDAHO PANHANDLE MOUNTAINS. HEAVY RAIN MAY LEAD TO INCREASED
DANGER OF ROCK OR MUD SLIDES IN STEEP TERRAIN. LOW LYING AREAS
WITH POOR DRAINAGE MAY ALSO SEE SOME MINOR FLOODING ISSUES THIS
WEEKEND. SMALL STREAMS AND RIVERS WILL SEE INCREASED FLOWS.
PLEASE SEE OUR WEATHER STORY AT:
HTTP://WWW.WRH.NOAA.GOV/FXC/WXSTORY.PHP?WFO=OTX
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Debris Flow, Stevens
- When
- March 15, 2:55 PM PST to 3:00 PM PST
- Where
- Stevens County, 0.25 mi S of Hunters to 0.28 mi S of Hunters
- Cause
- Heavy Rain
- Crop damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 48.116, -118.201
Law enforcement reported a small rock slide near Hunters, Washington.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Maryland, March 15, 20151 death · 1 event
- High Wind in Oregon, March 15, 20151 injured · $223,000 · 72 kt wind · 7 events
- Heavy Rain in Washington, March 15, 2015$30,000 · 1 event
- Drought in Utah, March 15 to 31, 20156 events
- High Wind in Washington, March 15, 2015$5,000 · 65 kt wind · 3 events
- High Wind in Oregon, March 15, 201560 kt wind · 2 events
- Strong Wind in Pennsylvania, March 15, 2015$5,000 · 2 events
- Debris Flows in Idaho, March 15, 2015$1,000 · 2 events
- Flood in Indiana, March 15 to 18, 20151 event
- High Wind in South Dakota, March 15, 201556 kt wind · 1 event
- High Wind in California, March 15, 201556 kt wind · 1 event
- Heavy Rain in Oregon, March 15, 2015$6,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555484.